Jump to content

Philip, 2013 An aripiprazole discontinuation syndrome.


Altostrata
 Share

Recommended Posts

  • Administrator

The patient had developed akathisia from aripiprazole when it was added to her massive drug cocktail of "clonazepam 1 mg three times a day, citalopram 80 mg/day, trazodone 50 mg at bedtime, and topiramate 100 mg twice daily for migraines.)
 
Four months later, when aripiprazole was discontinued, she developed withdrawal symptoms that sent her to psychiatric ward.

http://www.ncbi.nlm.nih.gov/pubmed/24933746

R I Med J (2013). 2013 Feb;96(2):13-4.
An aripiprazole discontinuation syndrome.
Philip NS.

Abstract

Major depression is a common and debilitating illness. Over recent years, new pharmacologic treatments have been approved for this disorder, including the atypical antipsychotics. One of the benefits of these medications is their significant efficacy as augmenting agents for unipolar, nonpsychotic major depressive disorder (MDD).Aripiprazole (marketed as Abilify, Bristol-Myers Squibb/ Otsuka Pharmaceuticals) was the first medication of this class approved for adjunctive treatment of MDD, and is the 5th most commonly prescribed medication in the United States in 2010. However, despite the frequency of its use, little has been described regarding events surrounding aripiprazole discontinuation. Here I describe what is, to my knowledge, the first reported case of an aripiprazole discontinuation syndrome. While directly relevant to psychiatrists and behavioral specialists, the symptoms described here are pertinent for internists and neurologists who may encounter this medication in their clinical practice.

From full text at http://www.rimed.org/rimedicaljournal/2013/02/2013-02-13-lettertoeditor.pdf :
 

....the patient reported that
she had been feeling “restless inside” since aripiprazole ini-
tiation, and that this symptom contributed to severe anxi-
ety. Aripiprazole was tapered over 48 hours and her akathisia
resolved. Over the following three days her citalopram was
tapered to 40 mg, in anticipation of a medication switch.
On the fourth day after aripiprazole discontinuation, she re-
ported anxiety, irritability, “feeling shaky and jittery,” which
increased in intensity throughout the day. Physical and motor
examinations were unremarkable and vital signs were stable.
A diagnosis of serotonin reuptake inhibitor discontinuation
syndrome was made, and a one-time dose of fluoxetine 20 mg
was given. Lorazepam 1mg prn was provided.
These symptoms continued over the following 24 hours.
Citalopram was subsequently increased up to 60 mg with no
effect. Lorazepam was only moderately effective, at doses up
to 4 mg/day. A presumptive diagnosis of aripiprazole discon-
tinuation syndrome was made. She was given aripiprazole 5
mg, which resulted in prompt symptomatic improvement.
 
To my knowledge, this is the first report of an “aripiprazole
discontinuation syndrome,” characterized by anxiety and
restlessness without psychomotor findings.....
Internet searches of lay-person message boards describe aripiprazole withdrawal, with
similar reports to those described here. While aripiprazole
has a high rate of discontinuation due to akathisia,6 this is
the first case of discontinuation-induced symptoms.

 

....
Noah S. Philip, MD
Assistant Professor of Psychiatry and Human Behavior (clinical),
Alpert Medical School of Brown University, Butler Hospital

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy